Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS North Platte, NE

June 5, 2020Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 5, 2020, 8:54 PM MDT for Sheridan County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 8:54 PM MDT (02:54 UTC)
Expired
Jun 5, 2020, 9:45 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS53 KLBF 060254
SVRLBF
NEC161-060345-
/O.NEW.KLBF.SV.W.0065.200606T0254Z-200606T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
854 PM MDT Fri Jun 5 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sheridan County in the Panhandle of Nebraska...

* Until 945 PM MDT.

* At 853 PM MDT, a severe thunderstorm was located near Red Cloud
  Campground, or 11 miles west of Hay Springs, moving southeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hay Springs, Diamond Lake, Intersection of Beaver Creek Road and
  White Clay Creek Road, Smith Lake State Wildlife Management Area,
  Highway 250 crossing the Niobrara River, Intersection of Highway 87
  and Antelope Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 87.
 Highway 250 between mile markers 18 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4261 10221 4222 10248 4234 10275 4244 10275
      4244 10277 4278 10277 4279 10279 4279 10277
TIME...MOT...LOC 0253Z 294DEG 33KT 4264 10291 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
926 
WWUS53 KLBF 060325
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
925 PM MDT Fri Jun 5 2020

NEC161-060345-
/O.CON.KLBF.SV.W.0065.000000T0000Z-200606T0345Z/
Sheridan NE-
925 PM MDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR SOUTHWESTERN SHERIDAN COUNTY...

At 925 PM MDT, a severe thunderstorm was located 7 miles southeast of
Hay Springs, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hay Springs, Diamond Lake, Intersection of Beaver Creek Road and
White Clay Creek Road, Smith Lake State Wildlife Management Area,
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 87.
 Highway 250 between mile markers 18 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4261 10221 4222 10248 4234 10275 4244 10275
      4244 10277 4278 10277 4279 10279 4279 10277
TIME...MOT...LOC 0325Z 287DEG 27KT 4258 10263 

HAIL...0.75IN
WIND...60MPH
 
$$

Snively
711 
WWUS53 KLBF 060341
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
941 PM MDT Fri Jun 5 2020

NEC161-060351-
/O.EXP.KLBF.SV.W.0065.000000T0000Z-200606T0345Z/
Sheridan NE-
941 PM MDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN COUNTY
WILL EXPIRE AT 945 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4261 10221 4222 10248 4234 10275 4244 10275
      4244 10277 4278 10277 4279 10279 4279 10277
TIME...MOT...LOC 0341Z 294DEG 33KT 4252 10246 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:28 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 5, 5:28 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Fri Jun 5 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 301 PM CDT Fri Jun 5 2020

A few of the CAMs show isolated storm development this evening
across the ern Panhandle. Winds aloft are strong with 35 kts at
h500mb and CAPE around 2000J/KG will be in place. Storm development
across the Front range and Laramie range should be underway by 21z
but as the storms move east toward wrn Nebraska, they will encounter
increasing amounts of warm air at h700mb effectively capping
development. If the cap is weaker than predicted by the models,
isolated strong or perhaps severe storm development is possible as
suggested by the HRRR and NSSL WRFARF models. Wind would appear to
be the primary hazard given large delta-T-TD spread in the lower
levels of the model soundings.

A strong warm front with low level winds of 40 to 65 kts lifts
through wrn and ncntl Nebraska tonight. These winds will continue
through Saturday and Saturday night. The RAP model suggested an
isolated thunderstorm chance as this occurs late tonight and
Saturday morning. It is the only model to show this and the forecast
is dry tonight. An area of morning stratus should develop across the
Sandhills with burn-off by 17z.

Severe storm development appears likely across wrn Nebraska from
about 21z Saturday afternoon through 06z Saturday night. One or more
clusters of storms should develop over the Cheyenne divide and nern
Colo/Sern WY which will move rapidly northeast through the Panhandle
and wrn Nebraska. The HRRR and NAMnest models show a forward storm
motion of 50 to 60 mph. This is likely a result of the strong winds
below 700mb and an approaching 50-70kt h500mb jet.

The NAM is also showing 0-1km layer helicity values increasing to
500 to 1000 m2/s2 Saturday evening along a stalled Pacific front
stretching north and south across all of wrn Nebraska. This is
likely the reason SPC posted a 2% TOR prob across nrn Nebraska.

SPC suggests bows and bow segments lifting rapidly northeast will
pose a significant wind damage threat. Given the steepening lapse
rates from an approaching upper level trof and very strong warm air
advection progged up the Colorado plains, very large hail is
possible also.

.LONG TERM...(Sunday through Friday)
Issued at 301 PM CDT Fri Jun 5 2020

Sfc low pressure will lift through Nebraska Sunday and the latest
model blend suggests a lull in storm development. This likely the
result of the best focus shifting north into the Dakotas and a
strong cap across Nebraska. The NAMnest suggests storms could
still fire north and south near or between highways 83 and 61, but
it is the only model showing this. The forecast follows the model
consensus which is dry.

The model consensus is in good agreement for storm development
Monday evening across ncntl Nebraska and a portion of southwest
Nebraska. The models have been consistent with this feature for a
couple of days now. A Pacific cold front aligned north and south
across ncntl Nebraska will be the focus for development, winds aloft
are strong at 50-65kt and MLCAPE should be around 3000J/KG.

The Pacific front should be east of ncntl Nebraska Tuesday and
cooler temperatures are in place through Friday. Shower and
thunderstorm chances continue Tuesday associated with cold air aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Jun 5 2020

Thunderstorms and winds are the primary aviation weather threats
for western and north central Nebraska. Isolated storms are
possible in the panhandle and far northern Neb. late tonight into
Saturday morning. Otherwise, VFR will continue with low level wind
shear affecting most terminals overnight. Winds turn more
southerly for Saturday and strengthening with gusts 30+ kts in
the afternoon. Storm chances also increase late afternoon,
starting with the western terminals.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, Jun 5, 1:53 PM MDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
253 PM CDT Fri Jun 5 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-062000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
253 PM CDT Fri Jun 5 2020 /153 PM MDT Fri Jun 5 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated strong thunderstorms are possible across the eastern
Panhandle this evening. Some storms may be capable of wind gusts
to around 50 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Scattered severe thunderstorms are expected Saturday afternoon
and evening across much of western and north central Nebraska.
Any storms that form are capable of producing damaging hail, 2
inches in diameter or greater, damaging winds, and heavy rainfall.
The area of greatest concern will generally be along and north of
a line from Ogallala to Thedford to Naper. Weather conditions
could also become favorable for isolated tornado development. Stay
tuned to later forecasts for more details regarding this threat.

The combination of high temperatures and muggy conditions will
lead to heat index values climbing into the upper 90s Saturday
afternoon for portions of southwest and central Nebraska.

Isolated strong thunderstorm potential exist Sunday across
northern Nebraska. At this time, the threat for organized severe
weather is low.

Daily thunderstorm chances exist Monday through Tuesday. At this
time the threat for severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:18 PM MDTSpecial Weather StatementLBFDawes27 min
Jun 5, 9:54 PM MDTSpecial Weather StatementLBFDeuel36 min
Jun 5, 10:05 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith40 min
Jun 5, 10:44 PM MDTSpecial Weather StatementLBFGarden31 min
Jun 5, 10:47 PM MDTSpecial Weather StatementLBFKeith28 min
Jun 5, 11:15 PM MDTSpecial Weather StatementLBFKeith45 min
Jun 6, 12:00 AM MDTSpecial Weather StatementLBFArthur, Grant60 min
Jun 6, 1:05 AM MDTSpecial Weather StatementLBFMcPherson55 min
Jun 6, 1:06 AM MDTSpecial Weather StatementLBFHooker54 min
Jun 6, 2:31 AM MDTSpecial Weather StatementLBFCuster59 min
Jun 6, 3:31 AM MDTSpecial Weather StatementLBFCuster59 min
Jun 6, 8:03 AM MDTSpecial Weather StatementLBFRock42 min
Jun 6, 8:29 AM MDTSevere Thunderstorm WarningLBFHolt61 min
Jun 6, 8:47 AM MDTSpecial Weather StatementLBFHolt43 min
Jun 6, 9:30 AM MDTSevere Thunderstorm WarningLBFHolt60 min
Jun 6, 9:39 AM MDTSpecial Weather StatementLBFFrontier51 min
Jun 6, 10:28 AM MDTSpecial Weather StatementLBFBoyd47 min
Jun 6, 10:42 AM MDTSevere Thunderstorm WarningLBFBoyd, Holt48 min
Jun 6, 11:05 AM MDTAreal Flood AdvisoryLBFFrontier118 min
Jun 6, 11:28 AM MDTSpecial Weather StatementLBFBoyd17 min
Jun 6, 1:31 PM MDTSpecial Weather StatementLBFLincoln44 min
Jun 6, 2:02 PM MDTSpecial Weather StatementLBFArthur43 min
Jun 6, 2:07 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson28 min
Jun 6, 2:16 PM MDTSpecial Weather StatementLBFMcPherson14 min
Jun 6, 5:57 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins, Sheridan48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.